Hail, Wilson
- When
- May 31, 1:20 PM CST
- Where
- Wilson County, 0.69 mi N of La Vernia
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 29.360, -98.120
A weak cold front moved through South Central Texas and caused a thunderstorm that produced sub-severe size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A weak cold front moved through South Central Texas and caused a thunderstorm that produced sub-severe size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 11:43 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1243 PM CDT THU MAY 31 2012 .AVIATION... A BROKEN LINE OF CONVECTION AHEAD OF A WEAK COLD FRONT WILL PUSH SOUTHWARD ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON. MOST OF THE ACTIVITY WILL BE OUT OF THE KAUS TERMINAL BY 18Z...BUT EXPECT TEMPO SHRA/TSRA AT KSAT/KSSF FROM 18Z TO ABOUT 20Z. THERE IS THE POTENTIAL FOR ROBUST CONVECTION LATE THIS AFTERNOON/INTO THE EVENING HOURS ACROSS WESTERN PORTIONS OF THE REGION...WHICH MAY AFFECT KDRT. HOWEVER...HAVE NOT EXPLICITLY MENTIONED IN THE KDRT TAF DUE TO LOW CONFIDENCE AT THIS TIME. ASIDE FROM THE CONVECTIVE ACTIVITY...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING HOURS. ANTICIPATE A RETURN OF MVFR CIGS OVERNIGHT AS THE WEAK FRONT WILL PROVIDE LITTLE MOISTURE EROSION THROUGH THE LOWER LEVELS. STRONG AND GUSTY NE-ERLY SFC WINDS CAN BE EXPECTED THIS AFTERNOON AT I-35 TERMINALS DUE TO CONVECTION AS WELL AS TIGHT PRESSURE GRADIENTS ASSOCIATED WITH THE PRE-FRONTAL TROUGH. OTHERWISE SFC WINDS WILL GENERALLY BE NE-ERLY NEAR 10 KTS QUICKLY RETURNING TO SERLY BY FRIDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 1140 AM CDT THU MAY 31 2012/ DISCUSSION... S/W ENERGY COMING FROM THE NORTH AND NORTHWEST WITH A COLD FRONT WILL CONTINUE TO CAUSE INCREASING CHANCES OF RAIN FROM SHOWERS OR THUNDERSTORMS TODAY OVER SOUTH CENTRAL TEXAS. AT THE SURFACE A COOL FRONT OVER NORTH TEXAS IS FORECAST TO MOVE SOUTH BY NORTHWEST WINDS ALOFT. THE FIRST WAVE OF SHOWERS OR THUNDERSTORMS COMING FROM NORTH TEXAS LATE THIS MORNING TO EARLY THIS AFTERNOON IS EXPECTED TO BRING SCATTERED SHOWERS OR THUNDERSTORMS. BY MID AFTERNOON THROUGH THE EVENING...MORE UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP...CAUSING SHOWERS OR THUNDERSTORMS TO CONTINUE...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL TEXAS. THE MAIN IMPACTS FROM THE THUNDERSTORMS WILL BE HAIL AND STRONG WINDS. SPC HAS INCLUDED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL TEXAS FOR THIS AFTERNOON THROUGH THIS EVENING. FOR TONIGHT...EXPECT THE AREA OF SHOWERS AND THUNDERSTORMS TO MOVE SOUTH WITH RAIN CHANCES DECREASING FROM THE NORTH LATE TONIGHT THROUGH EARLY FRIDAY MORNING. ON FRIDAY MORNING...SOME LINGERING SHOWERS ARE POSSIBLE OVER THE SOUTH PART OF SOUTH CENTRAL TEXAS... THAT IS FORECAST TO MOVE SOUTH AND EAST OF SOUTH CENTRAL TEXAS BY LATE FRIDAY AFTERNOON AND EARLY FRIDAY EVENING. WILL CONTINUE TO SHOW SKIES BECOMING PARTLY CLOUDY FOR FRIDAY...THAT WILL BE A TRANSITION DAY TO DRIER WEATHER EXPECTED THIS WEEKEND. FOR THE WEEKEND ON SATURDAY AND SUNDAY...RECENT TRENDS AND THE ECMWF FORECASTS SHOW WEAK RIDGING FORMING AGAIN OVER SOUTH CENTRAL TEXAS. EXPECT SOUTH AND SOUTHEAST WINDS TO RETURN. LATE NIGHT NIGHT AND MORNING CLOUDS TO PARTLY CLOUDY AFTERNOONS ARE EXPECTED SATURDAY AND SUNDAY. THE RIDGING ALOFT IS FORECAST TO CONTINUE FROM ECMWF FORECASTS THROUGH NEXT WEEK. SOME WEAKENING IN THE HEIGHT FIELD OVER THE SOUTH TO SOUTHEAST PART OF SOUTH CENTRAL TEXAS TUESDAY THROUGH THURSDAY...THAT COULD LEAD TO ISOLATED SHOWERS TO MAINLY THE SOUTH TO SOUTHEAST PART OF THE AREA TUESDAY THROUGH THURSDAY OF NEXT WEEK. PREV DISCUSSION... /ISSUED 635 AM CDT THU MAY 31 2012/ AVIATION... OUTFLOW FROM OVERNIGHT CONVECTION HAS CAUSED CEILINGS AT THE I-35 TERMINALS TO FLUCTUATE FROM MVFR TO VFR AS THE STRATUS MIXES OUT. HAVE GONE WITH PREVAILING VFR WITH TEMPO MVFR CONDITIONS AS THE STRATUS HAS BEEN SLOW TO REDEVELOP AFTER EACH OUTFLOW PASSAGE. THE NEXT TAF CONCERN WILL BE THE APPROACH OF A SHALLOW COLD FRONT EXPECTED TO REACH THE I-35 TERMINALS AROUND 21 Z. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT...HOWEVER DUE TO THE UNCERTAINTY OF TIMING OF STORMS IMPACTING EACH TERMINALS HAVE STUCK WITH TEMPO AND PROB30 GROUPS FOR THIS TIME FRAME. BEHIND THE FRONT...AN OVERRUNNING PATTERN WILL DEVELOP AND BRING A RETURN OF MVFR STRATUS FOR EARLY FRIDAY MORNING. PREV DISCUSSION... /ISSUED 410 AM CDT THU MAY 31 2012/ DISCUSSION... MCS THAT DEVELOPED ACROSS WEST CENTRAL TX WED AFTERNOON/EVENING DISSIPATED AS IT ENTERED THIS CWA WHILE ANOTHER MCS CONTINUED TO TRACK SE ACROSS EAST TX THIS MORNING. SWWD MOVING OUTFLOW BOUNDARIES FROM THE EARLIER CONVECTION ARE EVIDENT ON RADAR ACROSS CENTRAL TX...AHEAD OF THE COLD FRONT DIVING SWD ACROSS THE RED RIVER INTO N TX. THE COLD FRONT WILL PUSH SWD INTO CENTRAL TX JUST NORTH OF THE CWA BY AROUND NOON AND CONTINUE ACROSS THE CWA DURING THE AFTERNOON AND EVENING HOURS. WITH THE SHORT WAVE DROPPING SEWD FROM OK INTO NE/EAST TX TODAY...MAIN FORCING WILL BE FROM STRONG HEATING AHEAD OF THE FRONT AND LOW LEVEL CONVERGENCE NEAR THE COLD FRONT. MODELS HAVE WAVERED ON PRECIP OUTPUT FROM RUN TO RUN...AND THE 00Z GFS RUN HAS TRENDED DRIER...WHILE THE NAM WAS A LITTLE WETTER. WILL LEAN TOWARD PREVIOUS FORECASTS AND KEEP HIGHER CHANCE POPS ACROSS THE NERN CWA THIS AFTERNOON/EVENING GENERALLY A COUNTY EITHER SIDE OF THE I35 CORRIDOR NE OF SAN ANTONIO TAPERING OFF TO SLIGHT CHANCE OVER THE RIO GRANDE PLAINS. MAIN LIMITING FACTOR WITH THIS EVENT APPEARS TO BE LIMITED MOISTURE MAINLY AT THE NEAR BOUNDARY LAYER. ALTHOUGH COULD SEE SOME SPOTTY LOCALLY INTENSE DOWNPOURS...AVERAGE QPF AMOUNTS WILL AVERAGE LESS THAN ONE QUARTER INCH. SPC HAS EXPANDED THE DAY1 CONVECTIVE OUTLOOK TO INCLUDE THE ENTIRE CWA IN A SLIGHT RISK AREA. MLCAPES WILL PEAK IN THE 3-4K RANGE THIS AFTERNOON WITH MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. ALTHOUGH 0-3K HELICITIES NOT PARTICULARLY IMPRESSIVE...WITH SUCH HIGH CAPES NEAR A FRONTAL BOUNDARY...ISOLATED TORNADO NOT OUT OF THE QUESTION ESPECIALLY GIVEN THE TWO TORNADO REPORTS FROM THE SJT LSR WED EVENING. CONVECTION DECREASING THIS EVENING WITH THE LOSS OF HEATING BUT CONTINUING ACROSS THE SRN CWA NEAR THE FRONTAL BOUNDARY INTO THE EARLY MORNING HOURS FRIDAY. WEAK RIDGINIG ALOFT WILL RESUME OVER THE WEEKEND WITH CONVECTION REMAINING WELL WEST IN THE MEXICAN MOUNTAINS WHERE A WEAK UPPER TROUGH/LOW SITS. THE UPPER LOW WILL SLOWLY LIFT OUT ACROSS TX NEXT WEEK AND COULD PRODUCE SOME SPOTTY STORMS WITH HEATING IN THE LATE AFTERNOON AND EVENING HOURS MAINLY TUESDAY AND/OR WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 89 67 88 70 94 / 60 30 - - 0 AUSTIN BERGSTROM INTL AIRPORT 89 67 89 68 94 / 60 30 - - 0 NEW BRAUNFELS MUNI AIRPORT 90 68 90 68 94 / 50 30 - - 0 BURNET MUNI AIRPORT 84 65 88 69 94 / 60 20 - - 0 DEL RIO INTL AIRPORT 95 71 89 72 94 / 30 30 20 - - GEORGETOWN MUNI AIRPORT 84 64 88 69 94 / 60 30 - - 0 HONDO MUNI AIRPORT 93 71 92 69 96 / 40 30 10 - 0 SAN MARCOS MUNI AIRPORT 89 68 89 69 93 / 50 30 - - 0 LA GRANGE - FAYETTE REGIONAL 88 66 88 70 92 / 60 30 - - 0 SAN ANTONIO INTL AIRPORT 91 70 90 71 94 / 40 30 - - 0 STINSON MUNI AIRPORT 92 70 92 70 95 / 40 30 - - 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...08 PUBLIC SERVICE/DATA COLLECTION...33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1018 AM CDT THU MAY 31 2012 TXZ171>173-183>194-202>209-217>225-228-011000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1018 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT MOVING INTO THE AREA THIS AFTERNOON WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE THREAT FOR SEVERE STORMS IS EXPECTED TO PERSIST UNTIL MIDNIGHT. THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 128 PM CDT THU MAY 31 2012 TXZ189-311900- KENDALL- 128 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENDALL COUNTY UNTIL 200 PM CDT... AT 124 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 8 MILES NORTH OF BOERNE. DRIVERS ON FM1376 AND FM474 BETWEEN FM473 AND HIGHWAY 87 SHOULD BE PREPARED FOR VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH. ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE ACROSS KENDALL COUNTY...MAINLY EAST OF INTERSTATE 10. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KREUTZBERG... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
151 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 SSW KENDALIA 29.90N 98.55W
05/31/2012 M0.50 INCH KENDALL TX COCORAHS
&&
EVENT NUMBER EWX1200349
CVPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
212 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 15 NE SAN ANTONIO 29.61N 98.33W
05/31/2012 M0.25 INCH BEXAR TX PUBLIC
0.25 INCH HAIL AT RANDOLPH AIR FORCE BASE
&&
EVENT NUMBER EWX1200350
CVPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 217 PM CDT THU MAY 31 2012 TXZ205-207-221-311945- BEXAR-GUADALUPE-WILSON- 217 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEXAR...NORTHERN WILSON AND SOUTHERN GUADALUPE COUNTIES UNTIL 245 PM CDT... AT 212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ST. HEDWIG...OR 12 MILES SOUTHEAST OF UNIVERSAL CITY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. DRIVERS ON FM775 BETWEEN INTERSTATE 10 AND LA VERNIA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITIES DUE TO VERY HEAVY RAINFALL. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STOCKDALE... NEW BERLIN... LA VERNIA... SUTHERLAND SPRINGS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
219 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 15 NE SAN ANTONIO 29.61N 98.33W
05/31/2012 M0.50 INCH BEXAR TX PUBLIC
NEAR RANDOLPH AIR FORCE BASE
&&
EVENT NUMBER EWX1200351
CVPThe Austin/San Antonio radar (KEWX), 39 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374508.